What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 7, 4:15 PM EST, 19 minutes earlier. Its key messages:
- Showers and thunderstorm will occur this afternoon into tonight near and ahead of a cold front.
- Behind the cold front, a very modest and brief cool-down will take place to start the week, followed by a return to unseasonably warm weather.
- A stronger cold front will bring more showers and thunderstorms around mid week.
Area forecast discussion, Mar 7, 4:15 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
415 PM EST Sat Mar 7 2026
.KEY MESSAGES...
- Showers and thunderstorm will occur this afternoon into tonight
near and ahead of a cold front.
- Behind the cold front, a very modest and brief cool-down will
take place to start the week, followed by a return to
unseasonably warm weather.
- A stronger cold front will bring more showers and thunderstorms
around mid week.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 415 PM EST SAT MAR 7 2026
A cold front extends from MI southwest to TX at mid afternoon.
An area of showers and thunderstorms has progressed southeast well
ahead of the front and is entering the JKL forecast area from the
northwest. Temperatures ahead of the convective precip soared into
the upper 70s to mid 80s in eastern KY. With the mixing from the
heating, dew points have generally not climbed out of the mid to
upper 50s in most places, limiting instability from what it could
have been with somewhat higher dew points. Shear from wind fields
aloft is strong enough that when combined with the modest
instability, there is some concern for severe wx. To this point,
none of the storms in or near our area have taken off to a point
to need warnings, and are peaking below severe levels. However,
they will continue to be monitored. There has been some localized
training of cells which radar shows have left behind 1"+ rain in a
short period in a narrow corridor in our far northwest. With that
history, can't rule out some isolated hyrdo issues.
The leading portion of the convection will progress southeast into
VA by around 7 or 8 PM. Rain will persist behind the leading edge
for a while before largely tapering off for a time. The actual
cold front will be passing through overnight and additional shower
development to some extent is expected near the front. However,
shear and instability will be reduced by then and strong
convection won't be an issue. Any lingering showers taper off
Sunday morning and surface high pressure then builds in from the
west with decreasing clouds.
High pressure will be overhead to start Sunday night and then slip
to our southeast by morning. The clear skies and light winds will
allow for good radiating and cooling to start the night. Weak warm
air advection should return by dawn. This is expected to give us
at least modest ridge/valley temperatures differences.
.LONG TERM...(Monday through Saturday)
Issued at 245 PM EST SAT MAR 7 2026
Next week starts off with a warm front southwest of the region which
is expected to progress northward through Monday. This will lead to
increased clouds heading into the early evening. With little or
light cloud cover prior, and light southerly winds, ridge valley
splits will probably set up across the CWA prior to showers and
storms spreading north overnight. While temperatures during the day
are expected to range in the low to upper 70s under mostly sunny
skis, temperatures at night are expected to cool into the low to mid
50s in valleys, and upper 50s to near 60 along ridgetops.
As this warm front pushes north, and eventually stalls over the
Great Lakes region, the forecast area will remain south of it,
benefiting from a deep moisture return and warm southwesterly flow.
This will support scattered shower chances, and temperatures in the
mid to upper 70s through Tuesday. With overcast skies and southerly
flow, temperatures may remain elevated in the low to mid 60s through
Tuesday night.
Tuesday evening heading into Wednesday, an upper level low in the
Southwest ejects northeast into the Central Plains. While this
occurs a northern stream digs into the Ohio Valley. These two
streams will phase Wednesday. With warm and humid conditions, good
forcing, and marginal instability showers and storms are expected
ahead of a strong cold front. This strong cold front will move
through Eastern Kentucky, with the greatest threat being damaging
wind gusts. During the day Wednesday, temperatures will likely hang
out around 80 or warm a few degrees into the 80s. After the cold
front moves through the area early Wednesday evening, temperatures
plummet into the upper 30s to low 40s.
Thursday, showers and perhaps a wintry mix move out of the area
during the morning with chances decreasing drastically by late
morning. The warning area will be under west-northwest flow and CAA.
This will lead to little daytime heating, and temperatures reaching
the mid 40s to upper 50s. Thursday nigh will likely hover around 32
for the low in the wake of the departing trough.
Friday and Saturday presently look to remain under quasi-zonal flow
and with isolated shower chances with high temperatures in the upper
50s to low 60s, and lows in the mid 40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 147 PM EST SAT MAR 7 2026
VFR conditions prevailed at the start of the period. Scattered
thunderstorms were getting ready to enter the far northwest
portion of the forecast area northwest of KIOB and KSYM. An area
of more widespread showers and thunderstorms was further to the
west and north. Southwesterly winds were gusting 20-30 kts most
places.
The area of showers/thunderstorms will transition southeastward
this afternoon and evening, with coverage increasing over eastern
KY, and IFR or worse conditions expected at times in the heavier
showers/thunderstorms. Some of them could also bring strong wind
gusts, but the widespread gustiness of the afternoon will subside
this evening. After the heavier precip moves through, lighter
showers should linger into the evening. As this happens, a
deterioration to generalized low end MVFR or IFR conditions is
also expected, lasting through the night. On Sunday, improvement
to VFR is forecast by the end of the period northwest of a line
from KSME to KSJS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...HAL
LONG TERM...GINNICK
AVIATION...HAL
Hazardous weather outlook, Mar 7, 4:33 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
433 PM EST Sat Mar 7 2026
KYZ058>060-068-069-079-080-083>088-104-106>120-081200-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
433 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible into tonight. A few storms could produce
strong to damaging wind gusts through early this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible in some places at times from Monday night
to Tuesday night, and again Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early this evening.
KYZ044-050>052-081200-
Fleming-Montgomery-Bath-Rowan-
433 PM EST Sat Mar 7 2026
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible in some places at times from Monday night
to Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
HAL
In the hours before
Special weather statement, Mar 7, 2:37 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
237 PM EST Sat Mar 7 2026
KYZ044-051-052-072000-
Rowan KY-Bath KY-Fleming KY-
237 PM EST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BATH...SOUTHEASTERN
FLEMING AND ROWAN COUNTIES THROUGH 300 PM EST...
At 237 PM EST, Doppler radar was tracking a strong thunderstorm over
Ramey, or near Morehead, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morehead, Marshall, Salt Lick, Cranston, Ramey, Peasticks, Moore's
Ferry, Triplett, Christy, Hilda, Sharkey, Polksville, Farmers,
Munson, Brandy, Bluestone, Haldeman, Clearfield, Rodburn, and
Freestone.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
125 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3832 8336 3832 8334 3828 8333 3827 8332
3821 8330 3821 8329 3820 8328 3807 8361
3816 8372 3839 8340
TIME...MOT...LOC 1937Z 235DEG 40KT 3818 8356
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GINNICKSpecial weather statement, Mar 7, 3:08 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
308 PM EST Sat Mar 7 2026
KYZ052-060-104-106-108-072045-
Rowan KY-Elliott KY-Menifee KY-Morgan KY-Wolfe KY-
308 PM EST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN...EASTERN
MENIFEE...SOUTHEASTERN ROWAN...NORTHERN WOLFE AND SOUTHWESTERN
ELLIOTT COUNTIES THROUGH 345 PM EST...
At 308 PM EST, Doppler radar was tracking a strong thunderstorm over
Denniston, or near Frenchburg, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wellington, Zag, Blairs Mills, Stoll, Denniston, Omer, Bangor,
Dehart, Scranton, Wrigley, Pelfrey, Mariba, Pomeroyton, Ezel, Crix,
Korea, Yocum, Kellacey, Paragon, and Lick Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3804 8318 3781 8353 3789 8363 3805 8350
3807 8348 3807 8346 3808 8346 3809 8348
3818 8340
TIME...MOT...LOC 2008Z 222DEG 36KT 3791 8353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GINNICKSpecial weather statement, Mar 7, 3:19 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
319 PM EST Sat Mar 7 2026
KYZ044-050>052-072045-
Rowan KY-Montgomery KY-Bath KY-Fleming KY-
319 PM EST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY...
NORTHWESTERN BATH...SOUTH CENTRAL FLEMING AND WESTERN ROWAN COUNTIES
THROUGH 345 PM EST...
At 319 PM EST, Doppler radar was tracking a strong thunderstorm over
Ewington, or over Mount Sterling, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Sterling, Owingsville, Marshall, Sharpsburg, Ramey,
Reynoldsville, Wyoming, Sideview, Peasticks, Moore's Ferry, Flat
Creek, Odessa, Stepstone, Bourbon Furnace, Pebble, Gatewoods Station,
Slate Valley, Prewitt, Bethel, and Polksville.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3818 8355 3800 8399 3805 8404 3809 8407
3810 8407 3836 8373
TIME...MOT...LOC 2019Z 234DEG 35KT 3810 8393
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GINNICKSpecial weather statement, Mar 7, 3:38 PM EST, 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
338 PM EST Sat Mar 7 2026
KYZ060-106-108-072115-
Menifee KY-Morgan KY-Wolfe KY-
338 PM EST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MORGAN...SOUTHEASTERN
MENIFEE AND NORTHWESTERN WOLFE COUNTIES THROUGH 415 PM EST...
At 338 PM EST, Doppler radar was tracking a strong thunderstorm over
Calaboose, or near Campton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Liberty, Campton, Henry, Wellington, Lenox, Zag, Greear, Mize,
Rexville, Stoll, Lick Branch, Red River Gorge, Index, Denniston,
Pekin, Liberty Road, Omer, Pine Ridge, Toliver, and Dehart.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 36
and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3795 8318 3769 8354 3779 8366 3802 8347
3802 8345 3803 8346 3803 8347 3804 8346
3803 8345 3805 8342
TIME...MOT...LOC 2038Z 222DEG 37KT 3780 8356
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GINNICKSpecial weather statement, Mar 7, 4:10 PM EST, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
410 PM EST Sat Mar 7 2026
KYZ106-108-109-111-112-072145-
Lee KY-Breathitt KY-Magoffin KY-Morgan KY-Wolfe KY-
410 PM EST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MORGAN...
NORTHWESTERN BREATHITT...NORTHWESTERN MAGOFFIN...NORTHEASTERN LEE AND
WOLFE COUNTIES THROUGH 445 PM EST...
At 410 PM EST, Doppler radar was tracking a strong thunderstorm over
Vortex, or over Campton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Campton, Simpson, Henry, Lewis, Fincastle, Lexie, Rexville, Fillmore,
Bethanna, Pekin, Pence, Wonnie, Sellars, Panama, Wilhurst,
Gosneyville, Vada, Woodsbend, High Falls, and Lane.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 42
and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3756 8355 3763 8372 3794 8338 3779 8312
TIME...MOT...LOC 2110Z 229DEG 39KT 3770 8354
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GINNICKSpecial weather statement, Mar 7, 4:15 PM EST, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
415 PM EST Sat Mar 7 2026
KYZ108-111-112-114-072145-
Lee KY-Breathitt KY-Owsley KY-Wolfe KY-
415 PM EST Sat Mar 7 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OWSLEY...
NORTHWESTERN BREATHITT...SOUTHEASTERN LEE AND EAST CENTRAL WOLFE
COUNTIES THROUGH 445 PM EST...
At 415 PM EST, Doppler radar was tracking a strong thunderstorm over
Lerose, or near Booneville, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Booneville, Simpson, Turin, Burkhart, Southfork, Cowcreek,
Grass, Chestnut Gap, Copebranch, Noctor, Rock Lick, Vancleve,
Scoville, Moct, Wilhurst, Lerose, War Creek, Elkatawa, and Inverness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3747 8375 3772 8327 3770 8325 3770 8324
3768 8326 3764 8320 3756 8314 3737 8369
TIME...MOT...LOC 2115Z 239DEG 44KT 3748 8362
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEERTSON